Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 336, NWS Blacksburg, VA

August 10, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2012, 6:39 PM EDT for 4 counties in Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 6:39 PM EDT (22:39 UTC)
Expired
Aug 10, 2012, 7:35 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:42 PM EDTTSTM WND DMGLexington City, VAONE TREE DOWN ON A POWER LINE AND ACROSS MAIN STREET IN THE CITY OF LEXINGTON AND ANOTHER ON U.S. 11 TWO MILES SOUTH OF LEXINGTON AT 645 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS51 KRNK 102239
SVRRNK
VAC009-163-530-678-102345-
/O.NEW.KRNK.SV.W.0336.120810T2239Z-120810T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LEXINGTON CITY TO NATURAL BRIDGE...OR ALONG A LINE EXTENDING
  FROM LEXINGTON CITY TO 8 MILES NORTH OF BUCHANAN...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON CITY...
  NATURAL BRIDGE...
  BUENA VISTA CITY...
  GLASGOW...
  CORNWALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3787 7914 3782 7916 3779 7909 3777 7906
      3772 7906 3770 7899 3767 7897 3759 7909
      3759 7938 3762 7944 3759 7946 3759 7952
      3766 7968 3773 7959 3785 7959 3790 7915
TIME...MOT...LOC 2239Z 268DEG 21KT 3780 7949 3772 7948
          3763 7962

$$

RAB
2 follow-up statements
913 
WWUS51 KRNK 102302
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI AUG 10 2012

VAC009-163-530-678-102345-
/O.CON.KRNK.SV.W.0336.000000T0000Z-120810T2345Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
702 PM EDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON...EASTERN 
ROCKBRIDGE AND NORTHERN AMHERST COUNTIES...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF CORNWALL TO CORNWALL TO NATURAL
BRIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF ROCKBRIDGE
BATHS TO BUENA VISTA CITY TO 8 MILES NORTHEAST OF BUCHANAN...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEXINGTON CITY...
  BUENA VISTA CITY...
  ALTO...
  GLASGOW...
  SNOWDEN...
  FORKS OF BUFFALO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THESE STORMS WILL IMPACT PORTIONS OF INTERSTATE 64 AND INTERSTATE 
81...WITH VERY STRONG...GUSTY WINDS...TORRENTIAL RAINFALL...AND 
FREQUENT CLOUD-TO-GROUND LIGHTNING. MOTORISTS TRAVELLING THROUGH 
THIS AREA SHOULD DO SO WITH EXTREME CAUTION. REDUCE SPEED AND USE 
HEADLIGHTS.

&&

LAT...LON 3787 7914 3782 7916 3779 7909 3777 7906
      3772 7906 3770 7899 3768 7897 3759 7917
      3759 7938 3762 7944 3759 7946 3759 7952
      3766 7968 3774 7959 3778 7944 3787 7941
      3790 7916
TIME...MOT...LOC 2259Z 268DEG 21KT 3790 7920 3776 7926
          3762 7957

$$

RAB
520 
WWUS51 KRNK 102335
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT FRI AUG 10 2012

VAC009-163-530-678-102344-
/O.CAN.KRNK.SV.W.0336.000000T0000Z-120810T2345Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
735 PM EDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE AND NORTHERN AMHERST
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS...THE WARNING HAS BEEN CANCELLED. MODERATE RAIN 
AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL CONTINUE ACROSS 
EASTERN ROCKBRIDGE AND NORTHERN AMHERST COUNTY FOR THE NEXT 30 
MINUTES OR SO. HEAVY RAIN MAY RESULT IN PONDING OF WATER ON 
ROADWAYS. SMALL CREEKS AND STREAMS IN THIS ARE MAY RUN NEAR BANKFULL 
DURING THE NEXT COUPLE OF HOURS.

IF YOU OBSERVED SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3787 7914 3782 7916 3779 7909 3777 7906
      3772 7906 3770 7899 3768 7897 3759 7917
      3759 7938 3762 7944 3759 7946 3759 7952
      3766 7968 3774 7959 3778 7944 3787 7941
      3790 7916
TIME...MOT...LOC 2334Z 268DEG 21KT 3791 7894 3777 7900
          3763 7931

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:04 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 4:04 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI AUG 10 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS OVER THE MID ATLANTIC TONIGHT...WHICH WILL
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS. ONCE THE COLD FRONT
DEPARTS LATER TONIGHT INTO SATURDAY...HIGH PRESSURE WILL ARRIVE TO
PROVIDE COOLER AND DRIER CONDITIONS FOR THE REST OF THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 400 PM EDT FRIDAY...

SHOWERS AND THUNDERSTORMS ARE NOW FIRING OVER THE MID ATLANTIC
AHEAD OF AN APPROACHING SURFACE FRONT...WHICH IS STILL LOCATED
OVER KENTUCKY AND TENNESSEE. HOWEVER...THE RISK OF SEVERE WEATHER
CONTINUES TO DWINDLE DUE TO LACK OF INSTABILITY. CLOUD COVER IS
STILL EXPANSIVE OVER THE AREA. NEVERTHELESS...THE RISK CANNOT BE
COMPLETELY RULED OUT IF ANY OF THE STORMS BECOME MORE ORGANIZED
LATE THIS AFTERNOON AND EVENING. POPS WERE BUMPED UPWARD IN THE
WEST SOME MORE TO REFLECT CURRENT RADAR TRENDS.

SOME SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY SPILL OVER INTO
THE OVERNIGHT...BEFORE SLOWLY TAPERING OFF FROM WEST TO EAST. A
WAVE OF LOW PRESSURE ALONG THE COLD FRONT COULD SLOW IT DOWN
BRIEFLY...SO CHANCE POPS WERE STILL KEPT ALONG THE EASTERN BORDER
OF THE CWA. SOME PATCHY FOG WILL DEVELOP WEST OF THE BLUE RIDGE IN
FAVORED MOUNTAIN VALLEYS...BUT SOME LINGERING LOW CLOUD COVER WILL
PROBABLY IMPEDE THE DEVELOPMENT OF FOG FURTHER EAST. TEMPERATURES
WILL BE IN THE LOWER 60S WEST OF THE BLUE RIDGE...AND IN THE MID
TO UPPER 60S IN THE PIEDMONT.

BY SATURDAY...THE SURFACE FRONT WILL EVENTUALLY MOVE TOWARD THE
COAST...BUT LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WITH THE UPPER LEVEL TROUGH DIRECTLY TO THE NORTH. THE BEST
CHANCES FOR RAIN WERE KEPT IN THE PIEDMONT. AS HIGH PRESSURE
BRINGS DRIER AIR FROM THE WEST...DEWPOINTS SHOULD DROP INTO THE
50S IN SOUTHEAST WEST VIRGINIA. IT WILL BE SLIGHTLY COOLER
OVERALL...WITH TEMPERATURES REACHING THE MID TO UPPER 70S IN THE
WEST...AND LOW TO MID 80S IN THE EAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...

FORECAST MODELS ARE IN BETTER AGREEMENT THIS AFTERNOON THAT THE COLD
FRONT WILL STALL ACROSS SOUTHSIDE VIRGINIA NEAR THE EASTERN EDGE OF
OUR FORECAST AREA SATURDAY NIGHT...AS THE PARENT LOW PRESSURE SYSTEM
MOVES NORTH FROM THE GREAT LAKES INTO SOUTHERN CANADA. DO NOT EXPECT
ANY THREAT OF ADDITION STRONG THUNDERSTORMS ACROSS THE EAST...BUT
WILL STILL HAVE TO WATCH FOR POCKETS OF HEAVY RAIN DURING THE
OVERNIGHT HOURS. A FEW MODELS...PARTICULARLY THE GFS AND THE
ECMWF...ARE HINTING AT A WAVE DEVELOPING ALONG THE FRONT IN THE
CAROLINAS ON SATURDAY NIGHT WHICH COULD BRING PROLONGED RAINFALL
EAST OF DANVILLE TO LYNCHBURG LINE. THE THREAT OF WIDESPREAD HEAVY
RAIN IS LOW...HOWEVER LOCALLY HEAVY RAIN WOULD BE POSSIBLE WHERE
THUNDERSTORMS BEGIN TO TRAIN OVER THE SAME LOCATIONS. IN ANY
EVENT...AS THIS WAVE PASSES NORTHEAST TOWARD THE DELMARVA...IT WILL
HELP SHIFT THE COLD FRONT FURTHER TOWARD THE COAST...BRINGING AN END
TO RAINFALL BY LATE SUNDAY MORNING.

ASIDE FROM THE POSSIBILITY OF A FEW SHOWERS ACROSS THE MOUNTAINS ON
SUNDAY...WE CAN EXPECT MAINLY DRY CONDITIONS FROM SUNDAY AFTERNOON
THROUGH MONDAY EVENING AS HIGH PRESSURE BECOMES OUR DOMINANT WEATHER
FEATURE. BY LATE MONDAY NIGHT...HIGH PRESSURE WILL SLIDE EAST...AND
WE WILL BEGIN TO SEE ANOTHER ROUND OF SHOWER AND THUNDERSTORM
ACTIVITY APPROACH FROM THE WEST AS ANOTHER COLD FRONT ENTERS THE OHIO
RIVER VALLEY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 125 PM EDT THURSDAY...

A PERSISTENT UPPER RIDGE IS EXPECTED TO BE PARKED OVER THE WESTERN
U.S. DURING THIS PORTION OF THE FORECAST. THIS WILL HELP MAINTAIN A
PATTERN OF TROUGHINESS ACROSS THE EASTERN U.S. ALONG WITH DISTINCT
STRONGER LOWS/TROUGHS MOVING THROUGH AN OVERALL NORTHWEST FLOW
ACROSS THE REGION. THE FIRST OF THESE FEATURES IS EXPECTED TO BRING
A COLD FRONT THROUGH THE AREA TUESDAY INTO TUESDAY NIGHT. ANTICIPATE
INCREASED CHANCES OF SHOWERS AND STORMS IN ADVANCE...AND COINCIDENT
TO THE FRONTAL PASSAGE. BY LATE TUESDAY NIGHT...RESIDUAL MOISTURE
AND A NORTHWEST FLOW BEHIND THE FRONT WITH HELP MAINTAIN CLOUDS AND
ISOLATED UPSLOPE RAIN SHOWERS ACROSS PORTIONS OF SOUTHWEST VIRGINIA.

WEDNESDAY INTO THURSDAY...THERE ARE NOTABLE DIFFERENCES BETWEEN THE
GFS AND THE ECMWF. THE GFS SUGGESTS THE AREA WILL TREND DRIER AND
SLIGHTLY COOLER AS HIGH PRESSURE BUILDS OVER THE REGION IN THE WAKE
OF THE FRONT. THE ECMWF SOLUTION ALLOWS THE FRONT TO REMAIN CLOSER
TO THE AREA...AND A OH/TN TROUGH RIDES ALONG THE FRONT AND BRINGS
SOMEWHAT ORGANIZED PRECIPITATION ACROSS THE AREA...AND TEMPERATURES
DO NOT DECREASE AS COMPARED TO TUESDAY. OUR GRIDS WILL REFLECT THE
GUIDANCE OFFERED BY HPC WHICH ALLOWS FOR THE POTENTIAL FOR LIGHT
PRECIPITATION DURING THIS PERIOD...BUT NOES NOT GO AS SIGNIFICANT AS
THE ECMWF. THIS SOLUTIONS ALSO DOES MAINTAINS MILDER TEMPERATURES
COMPARED TO THE GFS MEX NUMBERS.

REGARDLESS OF WHICH SOLUTIONS IS CORRECT FOR WEDNESDAY AND
THURSDAY...BOTH THE GFS AND ECMWF CONVERGE AGAIN ON A SIMILAR
SOLUTION FOR FRIDAY INTO FRIDAY NIGHT. OUR NEXT SIGNIFICANT UPPER
LOW/TROUGH IS EXPECTED TO BE MOVING EASTWARD THROUGH CANADA...WITH
ITS ASSOCIATED COLD FRONT APPROACHING THE REGION ON FRIDAY. WHILE THE
ECMWF IS ABOUT SIX HOURS FASTER WITH THE SOLUTION...BOTH STRONGLY
HAVE THE FEATURE. ANTICIPATE AS WE GET CLOSE TO NEXT
FRIDAY...REALITY WILL BE A FRONT SLOWER THAN THAN EITHER OF THESE
SOLUTIONS CURRENTLY OFFER. HAVE FOLLOWED CLOSELY WITH OUTPUT OFFERED
BY HPC FOR THIS PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM EDT FRIDAY...

CEILINGS HAVE LIFTED BACK UP TO VFR THIS AFTERNOON...WITH THE
EXCEPTION OF MVFR CEILINGS STILL PERSISTING IN BLF. BROKEN LINES
OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER KENTUCKY AND
TENNESSEE...AND ARE EXPECTED TO CONTINUE MOVING EASTWARD ALONG THE
ADVANCING SURFACE FRONT. A FEW SHOWERS ARE ALSO POPPING UP OVER
WEST VIRGINIA AHEAD OF THE FRONT. THUS...THUNDERSTORMS WERE KEPT
IN ALL THE TAFS. THE TIMING OF THE CONVECTION HAS SLOWED DOWN
SEVERAL HOURS FROM THE PREVIOUS FORECAST. THE TIME RANGE BETWEEN
20Z AND 03Z NOW SEEMS MOST FAVORABLE FOR THUNDERSTORMS.

ONCE THE PRECIPITATION SUBSIDES TONIGHT...THE MOIST GROUND WILL
PROVIDE THE POTENTIAL FOR SOME MVFR FOG IN BLF AND BCB. LWB IS
MOST LIKELY TO DROP TO LIFR WHEN THE WINDS TURN CALM OVERNIGHT.
MEANWHILE...TOO MUCH LOW CLOUD COVER WILL IMPEDE FURTHER FOG
DEVELOPMENT TO THE EAST. BY SATURDAY MORNING...A DRIER AIR MASS
BEHIND THE FRONT WILL MOVE INTO THE AREA...AND PROMPT A RETURN TO
VFR CONDITIONS. HIGH PRESSURE WILL PROVIDE GOOD FLYING WEATHER
THROUGH THE REMAINDER OF THIS WEEKEND INTO EARLY NEXT WEEK.
ANOTHER DISTURBANCE WILL PROVIDE THE NEXT CHANCE OF ISOLATED
SHOWERS AND THUNDERSTORMS BY TUESDAY AND WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...DS
AVIATION...PW
Hazardous weather outlook, Aug 10, 3:23 PM EDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT FRI AUG 10 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT THAT WILL PASS ACROSS OUR AREA BEGINNING THIS EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS...AS WELL AS POCKETS OF HEAVY RAIN WHERE STORMS BECOME SLOW
MOVING OR TRAIN OVER THE SAME LOCATIONS REPEATEDLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 5:17 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI AUG 10 2012

VAZ007-009-102200-
SMYTH VA-TAZEWELL VA-
517 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN SMYTH AND SOUTHERN
TAZEWELL COUNTIES...

AT 511 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN
RUSSELL COUNTY AND MOVING RAPIDLY TOWARD SMYTH AND SOUTHERN TAZEWELL
COUNTIES.  THESE THUNDERSTORMS EXTENDED ALONG A LINE FROM JUST NORTH
OF ROSEDALE TO 5 MILES EAST OF LEBANON...OR ALONG A LINE FROM 9
MILES NORTHWEST OF SALTVILLE TO 10 MILES WEST OF SALTVILLE...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR ALLISON GAP AROUND 525 PM...SALTVILLE...AND
QUARRY AROUND 530 PM...BROADFORD AROUND 535 PM...ASBERRYS AROUND 545
PM...HUNGRY MOTHER STATE PARK AROUND 550 PM...HUNGRY MOTHER STATE
PARK AND AND MARION AROUND 555 PM.

LAT...LON 3696 8181 3696 8179 3703 8182 3704 8146
      3701 8144 3690 8133 3679 8127 3682 8174
      3692 8184

RAB
Special weather statement, Aug 10, 5:26 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT FRI AUG 10 2012

VAZ019-020-024-102215-
ALLEGHANY VA-BATH VA-ROCKBRIDGE VA-
526 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEAST
ALLEGHANY...SOUTHERN BATH AND NORTHERN ROCKBRIDGE COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN DOUTHAT
STATE PARK AND CLIFTON FORGE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DOUTHAT STATE PARK AROUND 530 PM...LONGDALE
FURNACE AROUND 535 PM...NIMROD HALL AROUND 555 PM...MILLBORO AROUND
600 PM AND ROCKBRIDGE BATHS AROUND 615 PM.

LAT...LON 3802 7936 3793 7920 3789 7914 3785 7914
      3782 7916 3778 7976 3780 7982 3778 7985
      3778 7986 3790 7990

RAB
Special weather statement, Aug 10, 6:02 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT FRI AUG 10 2012

VAZ018-019-023-102245-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
602 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN ALLEGHANY...NORTHERN
BOTETOURT AND EXTREME NORTHEASTERN CRAIG COUNTIES...

AT 559 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM
CLIFTON FORGE CITY...TO ORISKANY...TO 7 MILES NORTHEAST OF NEW
CASTLE...MOVING...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR LONGDALE FURNACE AROUND 605 PM...GALA
AROUND 610 PM...EAGLE ROCK AROUND 615 PM AND SPRINGWOOD AROUND 625
PM.

LAT...LON 3784 7969 3787 7966 3787 7964 3786 7962
      3774 7969 3767 7967 3766 7968 3765 7967
      3754 7972 3757 8011 3789 7983 3789 7975

RAB
Special weather statement, Aug 10, 6:10 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI AUG 10 2012

VAZ009-102300-
SMYTH VA-
610 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL AFFECT SMYTH COUNTY THROUGH 700 PM
EDT...

AT 608 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF MARION TO CHILHOWIE TO 7 MILES EAST OF ABINGDON...MOVING
SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MARION AROUND 615 PM...MOUNT ROGERS
NATIONAL RECREATION AREA AROUND 620 PM...ADWOLF AROUND 625 PM AND
SUGAR GROVE AROUND 630 PM.

LAT...LON 3689 8174 3700 8145 3699 8142 3690 8133
      3676 8126 3673 8142 3674 8164 3677 8170
      3679 8170 3686 8177

RAB
Special weather statement, Aug 10, 6:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI AUG 10 2012

VAZ024-102330-
ROCKBRIDGE VA-
624 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST ROCKBRIDGE COUNTY...

AT 620 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROWNSBURG...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL AFFECT BROWNSBURG AND VESUVIUS AND THEN QUICKLY
MOVE INTO SOUTHERN AUGUSTA COUNTY.

LAT...LON 3797 7928 3793 7920 3789 7915 3787 7914
      3785 7914 3784 7915 3782 7933 3800 7937
      3800 7933

RAB
Special weather statement, Aug 10, 6:28 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI AUG 10 2012

VAZ012-016-102300-
CARROLL VA-WYTHE VA-
628 PM EDT FRI AUG 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CARROLL AND EXTREME
SOUTHEASTERN WYTHE COUNTIES...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYLLESBY...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PATTERSON AROUND 635 PM.

LAT...LON 3684 8098 3696 8083 3684 8069 3672 8086

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:27 PM EDTSpecial Weather StatementRNKCity of Roanoke33 min
Aug 9, 8:43 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington32 min
Aug 9, 9:53 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, Patrick52 min
Aug 9, 10:31 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Floyd, Montgomery and 4 more14 min
Aug 9, 11:16 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Bedford, Botetourt, Rockbridge, City of Covington and 2 more29 min
Aug 10, 12:17 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville58 min
Aug 10, 12:19 AM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington56 min
Aug 10, 12:39 AM EDTSpecial Weather StatementRNKCity of Lynchburg66 min
Aug 10, 1:57 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, City of Lynchburg63 min
Aug 10, 5:17 PM EDTSpecial Weather StatementRNKSmyth43 min
Aug 10, 5:26 PM EDTSpecial Weather StatementRNKRockbridge49 min
Aug 10, 6:02 PM EDTSpecial Weather StatementRNKBotetourt43 min
Aug 10, 6:10 PM EDTSpecial Weather StatementRNKSmyth50 min
Aug 10, 6:24 PM EDTSpecial Weather StatementRNKRockbridge66 min
Aug 10, 6:28 PM EDTSpecial Weather StatementRNKCarroll32 min
Aug 10, 7:07 PM EDTSpecial Weather StatementRNKPulaski24 hr
Aug 10, 7:38 PM EDTSpecial Weather StatementRNKPulaski
Aug 10, 7:44 PM EDTSpecial Weather StatementRNKPulaski
Aug 10, 7:45 PM EDTSpecial Weather StatementRNKPulaski5 min
Aug 10, 7:54 PM EDTSpecial Weather StatementRNKCarroll36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.